Witnessed asystole during spinal anesthesia treated with atropine and ondansetron: a case report Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • PURPOSE: To present a case of asystole during spinal anesthesia that responded to atropine and ondansetron and to discuss the possible pathophysiology with special emphasis on the Bezold-Jarisch reflex and the role of 5-HT3 receptors in mediating bradycardia and sympathoinhibition. CLINICAL FEATURES: A 50-yr-old, 97-kg, healthy male presented for elective left high tibial osteotomy. Spinal anesthesia was induced uneventfully at L3-4 with 11.25 mg of hyperbaric 0.75% bupivacaine and morphine 0.25 mg. Thirteen minutes after induction, the incision site was infiltrated with 20 mL of 0.5% bupivacaine with epinephrine 5 microg.mL(-1) for intraoperative hemostasis, resulting in an increase in heart rate from 74 to 90 beats.min(-1). Three minutes after infiltration of the incision site, the patient's heart rate dropped to 48 beats.min(-1), accompanied by a blood pressure of 107/51 mmHg, SpO2 97%, and a sinus bradycardia on the electrocardiogram. The electrocardiographic complexes suddenly disappeared with loss of the pulse oximeter waveform. Pre-drawn atropine 0.6 mg i.v. and ondansetron 4 mg i.v. were administered within seven seconds of the event. After an asystolic period of 30 to 40 sec, but before chest compressions were initiated, vital signs returned to normal with no other sequelae. CONCLUSION: Exogenous epinephrine may have triggered the Bezold-Jarisch reflex and subsequent asystole. It is postulated that the combination of atropine and ondansetron may have played a key role in resuscitation by blocking the serotonergic and cholinergic receptors in the afferent and efferent limbs of this vagally-mediated reflex.

publication date

  • March 2004